74.3K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Pain - unbearable at times

5 REPLIES 5

Effects of Radiotherapy

Hi.  I was diagnosed last May, had a lumpectomy for HER2 negative malignant tumour in right breast.  I then had 15 normal doses and 2 booster doses of radiotherapy.  The reaction then was some swelling, redness and soreness.  This then subsided but after having an x-ray and CT scan at Christmas, redness and swelling appeared.  I then had to have 2 MRI scans within 4 days, then an ultrasound, mammogram and biopsy a week later.  The result is that my right breast has gone "fibrotic".  At first they thought it was mastitis, then cellulitis but after 2 lots of antibiotics and no difference, I was referred to an oncologist.  She said it was the most severe case of radiation reaction she had seen.  My breast tissue is moving away from my breast and upwards towards my shoulder and sideways towards my back.  The tissue is rock hard, my actual breast is now very small (I was a G cup).  So I now have one normal G cup boob and one B cup.  There is no remedy and oncologist says it will only get worse.  Only option is to take it off and take out the fibrotic tissue.  I'm OK with this as I'm 64, so won't be wearing a bikini anymore.  However, they say the redness is infection and won't operate until infection is cleared.  I've just spent 3 days in hospital having antibiotics via IV then oral antibiotics but there's no change.  I'm now in a limbo, infection won't go and they won't operate until it does.  I am in constant pain.  One good thing - I discovered Knitted Knockers, who made me a prosthetic within a few days, so at least from the outside I look fairly even.  If there is anyone out there who can give me any advice or anyone who has also suffered this type of reaction, I could really do with some help and support.

Re: Pain - unbearable at times

Hi ladies
I started on Letrazole about a year ago and have been suffering with pains in my legs and feet. I am just about to go to the hospital for my 6th acupuncture treatment. It has really helped and may be worth you asking for a referral.
Clare x

Re: Pain - unbearable at times

Hi, I also have pains, I'm only 8 months post dx, am on naproxan and paracetamol. Went back to work last nite first time. 12 hour night shift, legs pain meant i couldn't get to sleep this morning. Lucky not back to work for another 5 days hope it gets better. Manager expects me pick up extra hours to cover maternatiy leave for someone, that will be shinning. Think I'll be looking for a day shift job very soon!

Re: Pain - unbearable at times

Elinda, it is a year since I posted above and the pain is still as bad as it ever was. I am off the amatryptaline and on Naprosyn and still the tramadol. The pain is still there and keeping me awake at night. The pain in the hands is pretty bad along with pain in hips knees, ankles, toes, lower back. I have been td by my surgeon that I don't have secondary cancer but have not had any further scans. My breast care nurse seems to think that the red marks on my knuckles indi ages rheumatoid arthritis. Thankfully seeing the rheumatologist on Friday. I hope your pain is better now.

Re: Pain - unbearable at times

Hi Janesi

I'm sorry to hear about your pain. I have also suffered a lot of pain since treatment but mainly severe pain in my shoulder. I also have lymphodema and it's just another problem on top of everything else.

One of the best things for these types of pain is actually an anti inflammatory such as ibuprofen. May I suggest that you go back to your GP and have a discussion with them as I don't think you should just add anything in as there may be drug interactions etc. They may decide to switch you to ibuprofen or give it to you alongside something else. It can be harsh on the stomach so it always needs to be taken with food.

The other thing is getting to know the cause of the pain. Do they think it relates to the chemo you had?
Were you very incapacitated during treatment and spent a long time in bed for example? This can lead to muscle wastage and takes time to recover from.
You didn't mention your age but the other thing is that chemo can put you into menopause and that can cause joint pains. Do you know if that has happened?

Again it might be worth speaking to your GP about having some physio.

Please don't give up hope. I am sure that more can be done for you. There are for example physios that specialise in pain - I know because I'm seeing one now.
I think it might be a case of you needing to keep pushing for more help with your GP.

Please let me know how you get on.
Elinda x

Pain - unbearable at times

I am post treatment - MX to right in June last year, 6 treatments of Chemo (5 x FEC and 1 x Docytaxol - due to severe reaction to the Taxol) and 25 x radiation treatments. I have triple negative BC, so no more medication for me to have.

Since the radiation finished I have been in a lot of pain, mainly in the lower back, hips and legs down to my toes. I was given another bone scan and the results are clear - thank goodness. However the pain is still there and is causing me to have sleepless nights with the pain. Can anyone shed any light as to what the pain could be and how long it is likely to last.

I am now on Temazapam and Amytriptilyne at night and slow release Tramadol during the day, but the pain is still around. It really is driving me to despair. I am trying to work full time and cope with it all. I have lymphoedema too and that is not helping. I wouldn't say I was depressed, I have been there and I am not there right now.

Thanking you for any help possible.